Ohio, 2003Flash Flooding in Ohio, June 19, 2003
June 19, 2003 · NWS RLX · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 2:00 PM EST, 1 hour earlier.
Area forecast discussion, Jun 19, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT THU JUN 19 2003
******************************************************************
300 PM EDT THU JUN 19 2003
...TONIGHT AND FRIDAY...
MONITORING CLOSELY SHOWERS/THUNDERSTORMS MOVING ACROSS REGION AT
THIS TIME...SOME APPROACHING FLASH FLOOD GUIDANCE BUT FORTUNATELY
ARE MOVING RIGHT ALONG. SHOWERS EXTEND BACK INTO CENTRAL OHIO.
EXPECT MOST ACTIVITY WILL BE DYING DOWN BY LATE EVENING. SOME WRAP
AROUND SHOWER ACTIVITY LINGERING IN NORTHEASTERN MOUNTAINS INTO
EARLY FRIDAY.
...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
WILL NEED TO MONITOR WRAP AROUND MOISTURE FROM UPPER LEVEL LOW TO
OUR NORTHEAST DURING THE BEGINNING OF THE TIME PERIOD. FOR
NOW...KEPT THE CHANCE OF PRECIPITATION OUT OF OUR EXTREME
NORTHEASTERN COUNTIES FRIDAY NIGHT. DID HOWEVER INCREASE CLOUD
COVER SLIGHTLY DURING THE SAME TIME FRAME. SUMMER OFFICIALLY BEGINS
ON SATURDAY. THE WEATHER WILL COOPERATE FOR THE MOST PART...EXCEPT
ACROSS THE EXTREME NORTHEASTERN COUNTIES WHERE MORE CLOUD COVER
SHOULD BE EVIDENT. WILL DRY OUT SOAKED GROUNDS WITH UPPER LEVEL
RIDGE MOVING INTO AREA. WARMEST TEMPERATURES EXPECTED ON
SUNDAY...TOPING OUT IN THE LOW TO MID 80S IN SOME LOCATIONS.
...MONDAY THROUGH THURSDAY...
NO FRONTAL PASSAGES FORESEEN. FIGURING DEW POINTS AND NIGHTTIME
CLOUDS WILL STILL BE LOWER THAN NORMAL INTO WEDNESDAY SO SHADED MIN
TEMPS LOWER THAN MOST GUIDANCE. AS WE HAVE BEEN FORECASTING...KEPT
MAXIMUM TEMPS BELOW MODEL GUIDANCE AT LEAST THRU TUESDAY...TO GIVE
TOPSOIL A CHANCE TO DRY OUT. WITH UPPER LEVEL RIDGE...BELIEVE A FEW
THUNDERSTORMS COULD FORM IN WEAK FLOW AND DIFFERENTIAL HEATING
BETWEEN 17-02Z WED AND THU. MOUNTAINOUS COUNTIES A BIT MORE FAVORED
IN THIS PATTERN BUT WE CAN NOT RULE OUT LOWLANDS WITH HOURLY POPS AT
ABOUT 20 PCT.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END / DB /KF /KTB
******************************************************************
1030 AM EDT THU JUN 19 2003
UPDATING ZONES TO ELIMINATE MORNING REFERENCES AND CHANGE THE TIMING
ON PRECIP A TAD.
.END/ DB
******************************************************************
400 AM EDT THU JUN 19 2003
TODAY AND TONIGHT...
SCATTERED SHOWERS HAVE CONTINUED ALONG AND SOUTH OF A LINE FROM
HTS-CRW-EKN OVERNIGHT. THE HEAVIER RAINS HAVE FALLEN JUST SOUTHWEST
OF THE CWA ACROSS SOUTHEAST KENTUCKY. ACTIVITY APPEARS TO BE DRIVEN
BY SHORTWAVE ENERGY SHEARING OUT ALONG THE TN/KY LINE. WILL ALLOW
FLOOD WATCH ACROSS SOUTHERN COUNTIES TO EXPIRE AS EXISTING PRECIP IS
FAIRLY LIGHT AND HAS MOVEMENT TO IT.
WITH CURRENT ACTIVITY EXPECTED TO STILL BE IMPACTING EXTREME SOUTH
AND MOUNTAINS EARLY WILL GO WITH LIKELY POPS HERE FOR THE MORNING
SHOWERS. MODELS CONTINUE TO SHOW COLD FRONT DROPPING SOUTH TODAY
REACHING PKB BY 18Z AND CRW AROUND 22Z. WITH MOIST AIRMASS STILL IN
PLACE...ANY SUNSHINE WILL HELP TO DESTABILIZE ATMOSPHERE BY
AFTERNOON. STRONG LIFT INDICATED ALONG FRONT AND EXPECTING A SQUALL
LINE TO DEVELOP ACROSS SOUTHEAST OHIO THIS AFTERNOON AND PUSH
SOUTHEAST. WITH BUMP UP POPS TO LIKELY TODAY ACROSS AREA AND THEN
DROP BACK TO CHANCE OVERNIGHT AS SHOWERS WEAKEN WITH LOSS OF
HEATING. HOWEVER THIS DOES NOT MEAN THAT THEY WILL JUST FADE AWAY
AS THERE IS STILL UPPER LEVEL SUPPORT ASSOCIATED WITH DIGGING
SHORTWAVE.
MOS GUIDANCE FOR TEMPS LOOK REASONABLE AND MATCHES PRETTY WELL WITH
PREVIOUS FORECAST...THEREFORE ONLY MINOR TWEAKING. BUMPED UP
OVERNIGHT LOWS A FEW DEGREES DUE TO ABUNDANT CLOUDS AND EARLY PRECIP.
FRIDAY THROUGH WEDNESDAY...
MODELS TRENDING UPPER LOW TO HANG BACK OVER THE MID ATLANTIC STATES
REGION THROUGH THE WEEKEND...WITH THE ETA LEAST PROGRESSIVE. THE
TREND FAVORS THE ETA MODEL...THUS HAVE I HAVE LOW POPS IN
NORTHEASTERN ZONES FRIDAY AND INCREASED CLOUDS MOST AREAS. SYSTEM TO
LIFT OUT JUST ENOUGH TO REMOVE POPS FRIDAY NIGHT. HIGH PRESSURE
FINALLY GAINS CONTROL FROM THE WEEKEND INTO THE MIDDLE OF NEXT WEEK
WITH DRY WEATHER AND A WARMING TREND.
HC/JMV
*******************************************************************
10 PM EDT WED JUN 18 2003
...EVENING UPDATE...
THE FORECAST IS ON TRACK THIS EVENING. THE LATEST RUC SHOWS
SHORTWAVE MOVING THROUGH THE REGION OVERNIGHT...WILL CONTINUE
DEFINITE POPS OVER SOUTHWEST VIRGINIA AND LIKELY POPS OVER THE
SOUTHERN MOUNTAINS. THE TEMPERATURES ARE REASONABLE.
ELW
******************************************************************
Hazardous weather outlook, Jun 19, 4:15 AM EST, 10 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-191500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
515 AM EDT THU JUN 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG AN APPROACHING COLD FRONT. A FEW STORMS MAY REACH SEVERE
POTENTIAL WITH HAIL AND STRONG GUSTY WINDS BEING THE PRIMARY
THREAT. IN ADDITION...STRONG STORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...IF CELLS MOVE OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
COLEMAN
In the hours before
Special weather statement, Jun 19, 12:30 PM EST, 2 hours 30 minutes before
OHZ075-076-083-085>087-WVZ007>011-017-019-020-031-191810-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AROUND 1:30 PM...SCATTERED THUNDERSTORMS WERE FORMING ACROSS
SOUTHEAST OHIO...PLUS EAST OF THE OHIO RIVER...NEAR SISTERSVILLE...
MIDDLEBOURNE...SAINT MARYS...MARIETTA...AND PARKERSBURG.
BRIEF DOWNPOURS ARE POSSIBLE...AS THESE STORMS MOVE SOUTHEAST
AT AROUND 15 TO 20 MPH. A HALF INCH OF RAIN COULD FALL IN LESS
THAN 30 MINUTES. WATCH OUT FOR WATER COLLECTING IN POOR DRAINAGE
AREAS. MOTORISTS...DRIVE SLOWER IF YOU ENCOUNTER THESE SHOWERS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE RAINS...IN CASE
MORE THAN ONE HEAVY SHOWER AFFECTS THE SAME STREAM BASIN.
Special weather statement, Jun 19, 1:00 PM EST, 2 hours before
KYZ101>103-105-OHZ087-WVZ005-006-191900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
NEAR 2 OCLOCK...SHOWERS AND THUNDERSTORMS ARE FORMING IN SOUTHEAST
OHIO...PLUS ALONG THE OHIO RIVER NEAR SOUTH SHORE.
BRIEF DOWNPOURS ARE POSSIBLE...AS THESE STORMS MOVE SOUTHEAST
INTO NORTHEAST KENTUCKY...PLUS TOWARD THE IRONTON...ASHLAND...
HUNTINGTON VICINITY...DURING THE 2 TO 4 OCLOCK INTERVAL.
A HALF INCH OF RAIN COULD FALL IN LESS THAN 30 MINUTES. WATCH OUT
FOR WATER COLLECTING IN POOR DRAINAGE AREAS. MOTORISTS...DRIVE
SLOWER IF YOU ENCOUNTER THESE SHOWERS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE RAINS...IN CASE
MORE THAN ONE HEAVY SHOWER AFFECTS THE SAME STREAM BASIN.
Special weather statement, Jun 19, 1:17 PM EST, 1 hour 43 minutes before
OHZ076-191900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
RAINS OF 1 TO 2 INCHES HAVE LIKELY FALLEN OVER PORTIONS OF THE LOWER
DUCK CREEK BASIN...PLUS EAST TOWARD THE LITTLE MUSKINGUM RIVER ALONG
ROUTE 26 AND THE SITKA AREA.
RAINS SHOULD BE DECREASING AROUND DEVOLA BEFORE 2:30...THEN BEFORE
3 OCLOCK OVER THE ROUTE 26 CORRIDOR.
SOME STREAMS COULD BE OVERFLOWING INTO THE USUAL LOW SPOTS.
MOTORISTS NEED TO WATCH OUT FOR WATER FLOWING ACROSS ROADS FROM FULL
DITCH LINES...AND OFF HILLSIDES. KEEP CHILDREN AWAY FROM SWOLLEN
STREAMS.
KTB
Special weather statement, Jun 19, 1:32 PM EST, 1 hour 28 minutes before
WVZ009>011-017>020-029>032-039-040-191930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
LOCALIZED DOWNPOURS ARE MOVING SOUTHEAST...THROUGH NORTHWESTERN
AND NORTH CENTRAL WEST VIRGINIA.
NEAR 2:30 PM...THE HEAVIER SHOWERS WERE EXITING TYLER COUNTY...BUT
MOVING THROUGH PARTS OF DODDRIDGE...HARRISON...TAYLOR...
PLEASANTS...WOOD...AND RITCHIE COUNTIES.
AN INCH OF RAIN COULD FALL IN 30 MINUTES OVER SMALL AREAS.
THE RAIN WAS MOVING SOUTHEAST AT AROUND 15 TO 20 MPH. AS A
RESULT...SHOWERS WILL INCREASE IN COVERAGE AROUND BUCKHANNON...
PHILIPPI...GRANTSVILLE...WESTON... GLENVILLE...AND GRANTSVILLE
BETWEEN 2:30 AND 4 OCLOCK.
SOME STREAMS COULD OVERFLOW INTO THE USUAL LOW SPOTS. MOTORISTS
NEED TO WATCH OUT FOR WATER FLOWING ACROSS ROADS FROM FULL DITCH
LINES...OR OFF HILLSIDES. KEEP CHILDREN AWAY FROM SWOLLEN STREAMS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE RAINS...IN CASE
MORE THAN ONE HEAVY SHOWER AFFECTS THE SAME CREEK BASIN.
KTB
Special weather statement, Jun 19, 1:53 PM EST, 1 hour 7 minutes before
OHZ086-087-192000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR LAWRENCE COUNTY OF SOUTHERN OHIO.
NEAR 3 OCLOCK...THE HEAVIER SHOWERS WERE MOVING THROUGH PARTS OF
LAWRENCE AND GALIIA COUNTIES IN SOUTHERN OHIO.
RAINS OF AN INCH COULD FALL IN 30 MINUTES OVER SMALL AREAS.
ALSO NEAR 3 OCLOCK...MORE HEAVIER SHOWERS WERE UPSTREAM...IN SCIOTO
COUNTY...NEAR SOUTH WEBSTER AND MINFORD. THESE COULD EASILY EFFECT
PORTIONS OF LAWRENCE OR GALLIA COUNTIES BETWEEN 3 AND 4 OCLOCK.
SOME STREAMS COULD OVERFLOW INTO THE USUAL LOW SPOTS. MOTORISTS
NEED TO WATCH OUT FOR WATER FLOWING ACROSS ROADS FROM FULL DITCH
LINES...OFF HILLSIDES...OR POOR DRAINAGE AREAS. KEEP CHILDREN AWAY
FROM SWOLLEN STREAMS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE RAINS...IN CASE
MORE THAN ONE HEAVY SHOWER AFFECTS THE SAME CREEK BASIN. SINCE THE
GROUND IS WET...IF REPETITIVE HEAVY SHOWERS DO OCCUR...FLASH FLOOD
WARNINGS FOR SERIOUS FLOODING MAY BE REQUIRED.
KTB
Special weather statement, Jun 19, 2:40 PM EST, 20 minutes before
WVZ005>007-014-192115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT THU JUN 19 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 3:30 PM...THE HEAVIER SHOWERS WERE MOVING ACROSS THE OHIO RIVER
INTO MASON...CABELL...WAYNE...AND PUTNAM COUNTIES.
AN INCH OF RAIN COULD FALL IN 30 MINUTES OVER SMALL AREAS.
THE RAIN WAS MOVING SOUTHEAST AT AROUND 15 TO 20 MPH.
SOME STREAMS COULD OVERFLOW INTO THE USUAL LOW SPOTS. MOTORISTS
NEED TO WATCH OUT FOR WATER FLOWING ACROSS ROADS FROM FULL DITCH
LINES...OR OFF HILLSIDES. KEEP CHILDREN AWAY FROM SWOLLEN STREAMS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE RAINS...IN CASE
MORE THAN ONE HEAVY SHOWER AFFECTS THE SAME CREEK BASIN.
Flash Flood, Washington
- When
- June 19, 3:00 PM EST to 4:00 PM EST
- Where
- Washington County, Vincent
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.455, -81.495 (the zone’s center; the record gives no point)
Rains of 2.5 to 3 inches fell in 90 minutes or less. Roads were flooded. One vehicle was flooded by Tupper Creek. Warren Township had water into several basements. A few evacuations were required along Route 150.
Flash Flood, Gallia
- When
- June 19, 3:30 PM EST to 4:30 PM EST
- Where
- Gallia County, North Portion
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
A rain gauge near Vinton measured 2.8 inches of rain in less than 90 minutes. The Emergency Management Agency reported several roads inundated by high water. Water was 1 to 2 feet deep on Route 160. Water was up and around several mobile homes.
Flash Flood, Meigs
- When
- June 19, 4:15 PM EST to 5:00 PM EST
- Where
- Meigs County, South Portion
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
Estimated rains of 2 to 3 inches fell in less than 90 minutes. Thomas Fork flooded roads. Urban flooding occurred in Pomeroy and Middleport, with street and basement flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 19, 20031 death · 1 injured · 1 event
- Flash Flood in Florida, June 19, 2003$300,000 · 1 event
- Flash Flood in Florida, June 19, 2003$250,000 · 1 event
- Flash Flood in West Virginia, June 19, 2003$250,000 · 1 event
- Flash Flood in Montana, June 19, 2003$250,000 · 1 event
- Flash Flood in Louisiana, June 19, 2003$150,000 · 1 event
- Flash Flood and Heavy Rain in Oklahoma, June 19, 2003$60,000 · 3 events
- Damaging Wind in Montana, June 19, 2003$60,000 · 61 kt wind · 1 event
- Flash Flood in Wyoming, June 19, 2003$60,000 · 1 event
- Flash Flood in Florida, June 19, 2003$50,000 · 1 event
- Hail and Damaging Winds in Montana, June 19, 2003$30,000 · 1.75 in hail · 8 events
- Lightning Strike in Florida, June 19, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364556, 5364910, 5364911.